Maine, 2006

Damaging Wind in Maine, July 2, 2006

July 2, 2006 · NWS CAR · 1 event in 1 county or zone

Trees were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Trees were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 2, 1:04 PM EST, 6 hours 6 minutes earlier.

Area forecast discussion, Jul 2, 1:04 PM EST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
204 PM EDT SUN JUL 2 2006

.SYNOPSIS...LOW PRESSURE TRACKING FROM NORTHERN MAINE EAST INTO
THE MARITIMES WILL PULL A WEAK COLD FRONT ACROSS THE REGION TONIGHT.
A SMALL AREA OF HIGH PRESSURE WILL MOVE OVER THE STATE ON MONDAY
THEN ANOTHER LOW TRACKING THROUGH SOUTHERN QUEBEC WILL PULL
MOISTURE BACK INTO THE AREA TUESDAY. THIS LOW WILL GRADUALLY
WEAKEN DURING THE LATTER PART OF THE WEEK.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...LOW PRESSURE
CROSSING NORTHERN MAINE EARLY THIS EVENING WILL BRING SOME
SCATTERED SHOWERS AND PERHAPS A FEW SMALL EVENING THUNDERSTORMS TO
THE AREA. THE BEST CHANCES FOR ANY THUNDERSTORMS WILL BE ACROSS
CENTRAL AND SOUTHERN AREAS WHERE SOME SUNSHINE AND WARMER AIR WAS
ABLE TO WORK IN. AS THE LOW MOVES AWAY LATER TONIGHT INTO TUESDAY
A SMALL AREA OF HIGH PRESSURE WILL BUILD IN FROM THE WEST. THIS
WILL BRING A MOSTLY SUNNY DAY ON MONDAY. A NEW AREA OF LOW
PRESSURE MOVING INTO SOUTHERN QUEBEC WILL PULL MOISTURE BACK INTO
THE REGION TUESDAY BRINGING CHANCES FOR SHOWERS AND THUNDERSTORMS.
MODELS ARE IN GOOD AGREEMENT ABOUT THE POTENTIAL FOR SOME STRONGER
DIFFERENTIAL ADVECTION THUNDERSTORMS OVER CENTRAL PARTS OF THE
AREA TUESDAY EVENING.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...ECMWF AND GFS IN GOOD
AGREEMENT IN THE LONGER TERM KEEPING TROF ALONG EASTERN SEABOARD
THROUGH THE END OF THE WEEK. GFS DOES DEVELOP A LOW OFF THE
SOUTHEAST COAST ON FRIDAY BUT ECMWF JUST DEVELOPS A WAVE ON THE
FRONT. I AGREE WITH HPC IN FAVORING THE ECMWF AND HAVE LOADED THE HPC
GUIDANCE FOR THE LONG TERM. UNSETTLED CONDITIONS WILL PERSIST
ACROSS THE CWA THROUGH FRIDAY WHEN THE TROFFING MOVES EAST INTO
THE ATLANTIC. WEAK HIGH PRESSURE WILL RIDGE INTO MAINE LATE ON FRIDAY
AND REMAIN THERE INTO THE WEEKEND GIVING A RESPITE FROM THE
UNSETTLED WEATHER.

&&

.AVIATION...IFR CEILINGS OVER THE NORTH THIS EVENING WILL IMPROVE
TO VFR LATER TONIGHT AS LOW CLOUDS MIX OUT. VFR CONDITIONS ARE
EXPECTED DOWNEAST THROUGH TOMORROW. WATCH OUT FOR ISOLATED TSTMS
EARLY THIS EVENING.

&&

.MARINE...SOUTHWEST WINDS 20 TO 25 KT AND SEAS OVER 5 FT WILL
WARRENT KEEPING SCA THIS EVENING. WINDS WILL DIMINISH LATER
TONIGHT THEN SEAS WILL COME DOWN ON MONDAY AS THE SYSTEM MOVES
AWAY. MONDAY SHOULD THEN TURN OUT TO BE A PLEASANT DAY ON THE
WATER AS HIGH PRESSURE MOVES OVER. IN THE LONGER TERM A WEAK HIGH
PRESSURE RIDGE REMAINS OVER THE WATERS THROUGH FRIDAY.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ050 UNTIL 6 PM MONDAY.
&&

SHORT TERM/MARINE...BLOOMER
LONG TERM/MARINE...WOLFE
AVIATION...WEITLICH
Hazardous weather outlook, Jul 2, 4:57 AM EST, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
557 AM EDT SUN JUL 2 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-031000-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
557 AM EDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY INTO
THIS EVENING AS A LOW PRESSURE SYSTEM MOVES THROUGH NORTHERN MAINE.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PUT THE STATE
OF MAINE IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE MAIN SEVERE WEATHER
THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH. LARGE HAIL IS
ALSO POSSIBLE ALONG WITH VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF SHOWERS AND SCATTERED THUNDERSTORMS CAN BE
EXPECTED TUESDAY AFTERNOON INTO TUESDAY EVENING AS A FRONTAL
SYSTEM MOVES ACROSS THE REGION. UNSETTLED WEATHER CONDITIONS WILL
CONTINUE WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

AREA WEATHER SPOTTERS AND AMATEUR RADIO OPERATORS ARE URGED TO
RELAY ANY RAINFALL AND SEVERE WEATHER REPORTS TO THE NATIONAL
WEATHER SERVICE IN CARIBOU.

HEWITT

In the hours before

Special weather statement, Jul 2, 3:31 PM EST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
431 PM EDT SUN JUL 2 2006

MEZ002-005-006-022130-

AROOSTOOK AND PENOBSCOT COUNTIES...

431 PM EDT SUN JUL 2 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK AND PENOBSCOT
COUNTIES...

AT 423 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH GUSTY WINDS...STRETCHING FROM PRESQUE ISLE TO
MOOSEHORN CROSSING. THE LINE WAS MOVING EAST AT 40 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 530 PM EDT INCLUDE...
    PRESQUE ISLE...       MAPLETON...
    MOOSEHORN CROSSING...                       OXBOW...
    MASARDIS...           FORT FAIRFIELD...     EASTON...
    MARS HILL...          BRIDGEWATER...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4681 6796 4630 6891 4627 6765 4674 6670

NOUHAN
Special weather statement, Jul 2, 3:36 PM EST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
436 PM EDT SUN JUL 2 2006

MEZ001-002-022130-

AROOSTOOK COUNTY...

436 PM EDT SUN JUL 2 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...NORTHWEST AROOSTOOK COUNTY...

AT 433 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 8 MILES NORTH OF CLAYTON LAKE. THE STORM WAS MOVING EAST
AT 40 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 530 PM EDT INCLUDE...
    RUSSEL CROSSING...    PORTAGE...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4686 6938 4656 6982 4657 6875 4685 6825

NOUHAN
Special weather statement, Jul 2, 6:02 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
702 PM EDT SUN JUL 2 2006

MEZ001-003-004-030000-

SOMERSET...PISCATAQUIS AND AROOSTOOK COUNTIES...

702 PM EDT SUN JUL 2 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...SOMERSET...PISCATAQUIS AND
AROOSTOOK COUNTIES...

AT 700 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 26 MILES WEST OF TAMWAY. THE STORM WAS MOVING NORTHEAST
AT 40 TO 45 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 800 PM EDT INCLUDE...
    TAMWAY...             CHURCHILL DAM...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 45 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4640 7000 4624 6987 4635 6876 4682 6905

NOUHAN
Special weather statement, Jul 2, 6:39 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
739 PM EDT SUN JUL 2 2006

MEZ010-011-015-031-030045-

PISCATAQUIS AND PENOBSCOT COUNTIES...

739 PM EDT SUN JUL 2 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS AND PENOBSCOT
COUNTIES...

AT 734 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS OVER MILO. THE STORM WAS MOVING EAST AT 40
MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 845 PM EDT INCLUDE...
    MILO...               BROWNVILLE JUNCTION...
    KENDUSKEAG...         HOWLAND...            LINCOLN...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 45 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4536 6961 4478 6915 4509 6849 4557 6843

NORCROSS
Special weather statement, Jul 2, 6:56 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
756 PM EDT SUN JUL 2 2006

MEZ004>006-030100-

AROOSTOOK...PENOBSCOT AND PISCATAQUIS COUNTIES...

756 PM EDT SUN JUL 2 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PENOBSCOT AND
PISCATAQUIS COUNTIES...

AT 747 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS 10 MILES WEST OF SHERMAN STATION. THE
STORM WAS MOVING EAST AT 40 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 900 PM EDT INCLUDE...
    SHERMAN...            SHERMAN STATION...    PATTEN...
    ISLAND FALLS...       HAYNESVILLE...        HODGDON...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    GUSTY WINDS...UP TO 45 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4607 6896 4563 6906 4577 6746 4610 6751

NOUHAN
Local storm report, Jul 2, 7:02 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
802 PM EDT SUN JUL 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     TSTM WND DMG     DOVER-FOXCROFT          45.18N 69.23W
07/02/2006                   PISCATAQUIS        ME   LAW ENFORCEMENT

            TREES DOWN

&&

STUREY

The radar

The Caribou radar (KCBW), 127 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Penobscot

When
July 2, 7:10 PM EST
Where
Penobscot County, Lagrange
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.167, -68.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527403.